Arizona, 2018

Flash Flooding and Hail in Arizona, August 10, 2018

August 10, 2018 · NWS TWC · 4 events in 1 county or zone

Scattered thunderstorms moved southwest across southeast Arizona during the early morning hours then again during the afternoon and evening hours. Storms produced large hail, heavy rain and flash flooding, primarily in the northern and western sections the Tucson Metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved southwest across southeast Arizona during the early morning hours then again during the afternoon and evening hours. Storms produced large hail, heavy rain and flash flooding, primarily in the northern and western sections the Tucson Metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 10, 3:10 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 10, 3:10 AM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
310 AM MST Fri Aug 10 2018

.SYNOPSIS...Abundant moisture and a favorable flow pattern will
provide an active period for thunderstorms with locally heavy
rainfall at times into early next week. Daytime temperatures will
also remain near or below seasonal normals.

&&

.DISCUSSION...Active night north and west of Tucson with blowing dust
affecting Pinal and western Pima counties and severe storms further
north. The intensity of the storms is steadily decreasing with time
and that trend will continue through the morning with any remaining
showers and thunderstorms ending by 9 am.

That is expected to be short lived as the abundant atmospheric
moisture and anticipated thinning cloud cover late this morning into
the afternoon will allow for a redevelopment of convection, first
over higher terrain, especially the White Mountains. Storms should
again propagate to the SW later this afternoon into the evening
hours and primarily affect areas roughly from Tucson eastward. As has
been the case the last couple of days, locally heavy rains will be a
concern. We will have another slightly cooler than average day
today.

We will continue with the afternoon and mainly evening convection
scenario Saturday into next week. There will be variations in the
amount of convection across the area each day with slightly less
coverage overall compared to the last few days due to somewhat less
atmospheric moisture. The lower deserts will likely be left out for
much of this time period. With slightly less moisture and convection
anticipated, afternoon temperatures will rise a few degrees to be
near mid-August averages.

Beyond the middle of next week models are suggesting an increase in
the moisture feed from the SE which if it comes to pass as currently
advertised would allow for increased convection once again. This is
supported by the Climate Prediction Centers outlooks of greater
chances for above normal precipitation across the area in the 6-day
to 3-week time period.

&&

.AVIATION...Valid through 11/12Z.
Scattered SHRA/isolated TSRA west of KTUS will come to an end by
10/16Z. Expect scattered TSRA/SHRA to be possible areawide again this
afternoon and into the early overnight hours. SCT-BKN cloud bases
generally 8k-15k ft AGL. SFC winds this afternoon will generally
follow typical diurnal trends and remain less than 12 kts, except
gusty erratic outflow winds to 40 kts will be possible in and around
TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern remains favorable for scattered
thunderstorm development areawide today and through the weekend.
Near or slightly below normal temperatures will continue throughout
the forecast period. Terrain driven 20-ft winds at less than 15 mph,
except for in and around thunderstorms where strong outflows may
occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Pegram
FIRE WEATHER...Pegram

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 9, 11:06 PM MST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1106 PM MST THU AUG 9 2018

AZZ502-515-100700-
Tohono O'odham Nation including Sells-Baboquivari Mountains including
Kitt Peak-
1106 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL
MIDNIGHT MST...

At 1105 PM MST, Doppler radar was tracking strong thunderstorms in
central portions of the Tohono O'Odham Nation along a line extending
from 8 miles southeast of Santa Rosa to 9 miles northwest of Kitt
Peak. Movement was southwest at 10 to 15 mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms, with the dust followed by heavy rain.

Locations impacted include...
Sells, San Luis, Santa Rosa Ranch, Ak Chin, Mountain Village,
Topawa, Covered Wells, Artesa, Comobabi, Nolic, San Isidro and Sil
Naggia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3218 11235 3175 11180 3205 11158 3233 11193
TIME...MOT...LOC 0605Z 048DEG 11KT 3224 11192 3207 11170

Meyer
Special weather statement, Aug 9, 11:49 PM MST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1149 PM MST THU AUG 9 2018

AZZ501-502-100730-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
1149 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 1230 AM
MST...

At 1148 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles west of Sells, moving southwest at 35 mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms, with the dust followed by heavy rain.

Locations impacted include...
Sells, Santa Cruz, Ali Chuk, Big Fields, Cowlic, Kupk and Papago
Farms.

LAT...LON 3184 11268 3212 11206 3195 11186 3165 11208
TIME...MOT...LOC 0648Z 044DEG 28KT 3190 11211
Special weather statement, Aug 10, 12:11 AM MST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1211 AM MST FRI AUG 10 2018

AZZ502-504>506-100800-
Tohono O'odham Nation including Sells-Southeast Pinal County
including Kearny/Mammoth/Oracle-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
1211 AM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 100 AM MST...

At 1209 AM MST, Doppler radar was tracking a line of strong
thunderstorm approaching Eloy to Picacho Peak, or 13 miles south of
Coolidge, moving southwest at 40 mph.

Wind gusts around 50 mph have been reported with these storms and
blowing dust will be possible and potentially affect Interstate 10.

Locations impacted include...
Eloy, Santa Rosa, Friendly Corners, North Komelik, White Horse Pass,
Chuichu, Red Rock, Anegam, Picacho, Picacho Peak, Jackrabbit, Kohatk
and Cocklebur.

LAT...LON 3263 11095 3224 11190 3245 11222 3251 11226
      3251 11221 3268 11220 3268 11216 3272 11215
      3272 11205 3277 11205 3277 11188 3279 11187
      3279 11178 3273 11174 3273 11167 3276 11161
      3289 11146
TIME...MOT...LOC 0709Z 052DEG 42KT 3279 11148

Cerniglia

The radar

The Tucson radar (KEMX), 71 km away, was scanning. The volume nearest the first event began at 11:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 lightning. Local standard time, as filed.

Flash Flood, Pima

When
August 10, 4:15 AM MST to 5:15 AM MST
Where
Pima County, 7.17 mi WNW of Old Tuscon to 8.97 mi SW of Tuscon Marana Nw Airport
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.275, -111.234

One to two inches of rain fell on the west side of the Tucson Metro area between 1 and 3 am. This led to flooding and the subsequent closure of several roads in Picture Rocks, including Clayton Road between Twin Peaks and Avra Valley Roads and Scrub Brush Road near Trico Road. One woman was rescued from a car in 4 feet of water on Manville Road at the Brawley Wash.

Hail, Pima

When
August 10, 3:45 PM MST to 4:00 PM MST
Where
Pima County, 5.42 mi NE of Oro Vly to 4.9 mi E of Oro Vly
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
32.480, -110.920

Hail one inch in diameter was reported near Catalina at 345 pm with golf ball size hail reported near Catalina State Park at 400 pm.

Lightning, Pima

When
August 10, 4:15 PM MST
Where
Pima County, 1.54 mi WNW of Sabino
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.309, -110.844

Lightning struck a house near Sunrise and Kolb. The chimney was struck by lightning which caused an eight-foot split down the brick. No other damage was noted.

Flash Flood, Pima

When
August 10, 5:00 PM MST to 6:00 PM MST
Where
Pima County, 3.94 mi E of Oro Vly to 4.08 mi E of Oro Vly
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.417, -110.913

Two to three inches of rain caused flash flooding and road closures within Catalina State Park. While roads were not damaged, many became covered with mud and debris. The park remained closed until the afternoon of the following day.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781907, 780714, 781913, 781910.